Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 31, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Apr 28, 2011, 8:04 PM EDT for Luzerne County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2011, 8:04 PM EDT (00:04 UTC)
- Expired
- Apr 29, 2011, 2:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 135 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
709
WGUS51 KBGM 290004
FFWBGM
PAC079-290600-
/O.NEW.KBGM.FF.W.0031.110429T0004Z-110429T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
804 PM EDT THU APR 28 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 200 AM EDT
* AT 753 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING OF THE NESCOPEK CREEK IN BUTLER TOWNSHIP.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUTLER
TOWNSHIP.
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS OCCURRING IN AND NEAR THESE LOCATIONS.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4090 7603 4105 7602 4106 7578 4105 7577
4102 7576 4099 7575 4098 7580 4097 7584
4095 7587
$$
DJPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 7:40 PM EDT, 24 minutes earlier.
Area forecast discussion, Apr 28, 7:40 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 740 PM EDT THU APR 28 2011 .SYNOPSIS... LOW PRESSURE IN THE UPPER ATMOSPHERE WILL MOVE OVER THE REGION WITH MORE CLOUDS AND SCATTERED LIGHT SHOWERS FOR FRIDAY. HIGH PRESSURE BUILDS IN FOR A DRY DAY ON SATURDAY. ANOTHER FRONTAL SYSTEM WILL APPROACH OUR AREA FROM THE WEST WITH MORE SHOWERS POSSIBLE FROM SUNDAY INTO MONDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... UPPER LOW AND SECONDARY SURFACE COLD AIR PUSH, WILL CAUSE CLOUDS TO INCREASE FROM WEST TO EAST OVERNIGHT. OTHERWISE WEATHER CONDITIONS WILL BE FAIR, WITH TEMPERATURES FALLING INTO THE 40S. WINDS WILL WEAKEN SIGNIFICANTLY OVER THE NEXT FEW HOURS DUE TO LOSS OF DOWNWARD MIXING, AND AN OVERALL SLACKENING OF THE PRESSURE GRADIENT FIELDS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... NAM/GFS IN DECENT AGREEMENT THROUGH THIS PERIOD. DEEPER MOISTURE ASSOCIATED WITH THE UPPER LOW WILL SPIN OVER THE REGION TOMORROW. EMBEDDED SHORT WAVE IMPULSES ARE LIKELY TO TAP THE UNSTABLE REGIME BENEATH THE COLD CORE LOW ALLOWING FOR SCATTERED SHOWERS. FORTUNATELY...QPF IS LIKELY TO BE LIGHT AS TO NOT EXACERBATE FLOODING. PLENTY OF COOL AIR EXPECTED OVER THE REGION WITH OVERCAST SKIES...THUS A BELOW NORMALLY COOL DAY IS ON TAP. HIGH PRESSURE BUILDS IN FOR SATURDAY WITH PLENTY OF SUNSHINE /A RARE THING/ AND A GOOD CHANCE TO DRY OUT WITH TEMPERATURES RISING BACK TOWARD SEASONAL NORMS IN THE 60S. MEAN RH FIELDS ARE BELOW 50 PERCENT WITH GOOD CONFIDENCE IN SKY COVER FORECAST. SYSTEMS REMAIN RATHER TRANSIENT WITH YET ANOTHER FRONTAL SYSTEM POISED TO MOVE THROUGH THE AREA ON SUNDAY WITH MORE SHOWERS POSSIBLE. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... GIVEN EXTREME WX AND OPERATIONAL SITUATION TODAY...HAVE LOADED HPC GUIDANCE GRIDS WITH NO ADJUSTMENT. SFC FRONTAL SYSTEM WILL BE OCCLUDING AND MOVING SLOWLY THROUGH THE AREA SUN NITE TO MONDAY WITH ADDITIONAL CHANCES FOR RAIN. WE WILL THEN HAVE TO MONITOR THE IDEA OF A DEEP CUTOFF LOW DEVELOPING OVER THE NORTHEAST AS ADVERTISED BY THE ECMWF AND TO A LESSER EXTEND THE GFS. HIGH PRESSURE MAY BE ABLE TO BECOME ESTABLISHED ENOUGH OVER OUR WESTERN AREAS FOR TUES-WEDNESDAY...BUT DEEPENING OFFSHORE SFC LOW MAY RETROGRADE MOISTURE AND A BACKDOOR SFC FRONT INTO ERN NY WITH ADDITIONAL RAINFALL POSSIBLE THROUGH THURSDAY. NONE OF THIS WOULD BE GOOD FOR OUR CURRENT SATURATED...HIGH RIVER FLOW SITUATION. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... MODEL LOW LEVEL WINDS SLACKEN THROUGH 850MB THIS EVENING. GIVEN LOSS OF DIURNAL HEATING AND LESS DOWNWARD MOTION THAN THIS AFTERNOON, I EXPECT WINDS WILL FALL OFF AT THE TERMINALS OVER THE NEXT 3 HOURS. SKIES WILL BE MAINLY CLEAR THROUGH ABOUT 6Z...WITH INCREASING LOW LEVEL CLOUDS THEREAFTER AS A SECONDARY FRONT APPROACHES FROM THE WEST. VFR CONDITIONS SHOULD PREVAIL THROUGH FRIDAY MORNING. SOME MVFR RESTRICTIONS ARE POSSIBLE IN AFTERNOON SHOWERS. OUTLOOK... FRI NGT...MVFR MAINLY CENTRAL NY IN SCATTERED -SHRA. SAT/SAT NGT/SUN...VFR. SUN NGT/MON/MON NGT...MVFR IN SCT -SHRA. TUE...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...DJP SHORT TERM...JAB LONG TERM...JAB AVIATION...DJP
Hazardous weather outlook, Apr 28, 4:05 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 405 PM EDT THU APR 28 2011 NYZ009-015>018-022-023-025-036-037-044-292015- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- 405 PM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. FLOODING OF RIVERS...AND ALONG SOME LAKE SHORES WILL CONTINUE IN PARTS OF THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-292015- CHEMUNG-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 405 PM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. RIVERS WILL CONTINUE TO BE IN FLOOD AROUND THE SUSQUEHANNA RIVER BASIN AND SOME HEADWATERS OF THE DELAWARE RIVER BASIN. NO ADDITIONAL RAIN OR FLASH FLOODING IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 28, 4:54 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 PM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND DMG DALTON 41.54N 75.74W
04/28/2011 LACKAWANNA PA BROADCAST MEDIA
BARN DESTROYED
&&
JABLocal storm report, Apr 28, 4:55 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 PM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM TSTM WND DMG EAST BENTON 41.58N 75.67W
04/28/2011 LACKAWANNA PA BROADCAST MEDIA
TREES DOWN NEAR EXIT 201 OFF I-81 STATE ROUTE 438
&&
JABLocal storm report, Apr 28, 5:00 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
500 PM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND DMG ERIN 42.18N 76.67W
04/28/2011 CHEMUNG NY BROADCAST MEDIA
SEVERAL HOMES SEVERELY DAMAGED
&&
JABLocal storm report, Apr 28, 5:05 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
505 PM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM TSTM WND DMG BAINBRIDGE 42.30N 75.48W
04/28/2011 CHENANGO NY PUBLIC
TREE DAMAGE AND STRUCTURAL DAMAGE BETWEEN COUNTY ROUTE
17 AND ROUNDS ROAD
&&
JABLocal storm report, Apr 28, 5:06 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
506 PM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND DMG ITHACA 42.44N 76.50W
04/28/2011 TOMPKINS NY PUBLIC
TREES SNAPPED OFF NEAR THE ITHACA-DANBY TOWN LINE SOUTH
OF ITHACA COLLEGE
&&
JABLocal storm report, Apr 28, 5:24 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
524 PM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM TSTM WND DMG BEACH LAKE 41.60N 75.15W
04/28/2011 WAYNE PA PUBLIC
SEVERAL 75 TO 80 FOOT TREES DOWN. POSSIBLE TORNADO.
&&
JABNearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.